Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 16, NWS Indianapolis, IN

April 4, 2003Henry County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Apr 4, 2003, 10:13 PM EST for Henry County, Indiana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 4, 2003, 10:13 PM EST (03:13 UTC)
Expired
Apr 4, 2003, 11:00 PM EST
In force
47 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

County Henry County, IN

The radar

The Indianapolis radar (KIND), 82 km from the middle of the area, began a volume at 03:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 4, 7:30 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.2 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2003-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 628 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2003-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
628 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1237 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

778 
WUUS53 KIND 050313
SVRIND
INC065-050400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
ISSUED BY NWS NORTHERN INDIANA
1013 PM EST FRI APR 4 2003

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HENRY COUNTY IN INDIANA

* UNTIL 1100 PM EST

* AT 1013 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF GREENSBORO...MOVING EAST
  AT 40 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  SULPHUR SPRINGS
  LEWISVILLE
  NEW CASTLE
  MOUNT SUMMIT
  SPRINGPORT
  STRAUGHN

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

A TORNADO WATCH REMAINS IN EFFECT. SEVERE STORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCED WARNING. IF YOU ARE IN THE PATH
OF THIS STORM...SEEK SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

LAT...LON 3988 8521 3980 8523 3980 8559 3997 8557
          4005 8549 4007 8522

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 2:24 PM EST, 7 hours 49 minutes earlier.

Area forecast discussion, Apr 4, 2:24 PM EST, 7 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
224 PM EST FRI APR 4 2003

SFC ANALYSIS SHOWS LO PRES CNTR OVR NE MO AT 18Z WITH STNRY FNT
EXTDG E TO JUST N OF FCST AREA. A CDFNT TRAILS SW FM LO CNTR TO ERN
OK. RADAR MOSAIC SHOWS BKN LINES OF TSRA IL AND INDIANA...MOVG E.
SATL SHOWS BKN CLDNS FM ECNTRL IL SW INTO NE OK...ALLOWING SOME SUN.
MESO GRAPHICS SHOW MOST UNSTABLE AMS IN THIS AREA OF BKN CLDNS. MAIN
FCST PROBLEM IS PCPN AND SVR WX POTNL THIS EVE.

12Z MODELS HAVE COME INTO BETTER AGREEMENT WITH EACH OTHER...SPCLY
THE ETA. IN FACT...ETA APPRS TO BE BEST AT 6 HRS AND AGREE WITH NCEP
IN FOLLOWING IT. THIS BRING CDFNT ACRS THE FA THIS EVE 23Z-06Z. PCPN
WL END WITH FROPA AND EXPECT ANY SVR WX TO BE A BIT AHD OF CDFNT.
WITH MOISTURE INCRSG OVR FA AHD OF CDFNT...EXPECT BKN LINE OF
SHRA/TSRA EXPECTED TO BCM MORE SOLID AS IT MOVS E ACRS FA...SO WL
BGN WITH LKLY POPS W AND HAVE CATEGORICAL POPS E. WL ALSO MENTION
PSBL SVR IN FCST WITH APCHG CDFNT AND MORE UNSTABLE AMS TO MOV OVR
FA THIS EVE. DCRSG CLDNS BHND CDFNT LATE TNGT THEN CD ADV ON SAT WL
GIVE PLENTY OF CU/SC.

SFC LO PRES SYS WL MOV ALG AND S OF OH RVR SUN NIGHT AND MON WITH
AMPLE MOISTURE SPREAD OVR THE FCST AREA. 1000-850MB THKNS INDICATES
LLVLS MAY JUST BE COLD ENUF FOR SOME -SN TO MIX WITH -RA OVR THE
KLAF-KOKK-KMIE AREA SUN NIGHT. THANKS TO IWX FOR COORDINATION WITH
THIS.

WITH GENL MODEL PREFERENCE TWD THE ETA AND AVN SOLNS...HAVE ALSO
TENDED TWD THE ETA/NGM MOS FOR TEMPS.

.IND...NONE.

ZIMMERMAN
Hazardous weather outlook, Apr 4, 5:00 AM EST, 17 hours 13 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-050945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
500 AM EST FRI APR 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS IN CENTRAL INDIANA
LATE TODAY AND EARLY TONIGHT AS A FRONT PASSES. THE MAIN THREAT FROM
ANY STORMS WILL LIKELY BE STRONG WINDS.

THUNDERSTORMS BELOW SEVERE LEVELS MAY OCCUR IN CENTRAL INDIANA THIS
MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE NECESSARY THIS AFTERNOON AND EVENING.
SPOTTERS ARE URGED TO MONITOR THE FORECAST FOR FUTURE UPDATES.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL...

HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)

KWIATKOWSKI

In the hours before

Local storm report, Apr 4, 7:52 PM EST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
ISSUED BY NORTHERN INDIANA
853 PM EST FRI APR 04 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 PM    COVINGTON             IN       0.88 IN HAIL
04/04/03   FOUNTAIN

TENHARMSEL
Local storm report, Apr 4, 8:48 PM EST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
ISSUED BY NORTHERN INDIANA
848 PM EST FRI APR 04 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 PM    ODELL                 IN       1.00 IN HAIL
04/04/03   TIPPECANOE

0820 PM    LAFAYETTE             IN       1.00 IN HAIL
04/04/03   TIPPECANOE

0825 PM    MULBURRY              IN       57 MPH TSTORM WIND GUST
04/04/03   CARROL

0845 PM    COVINGTON             IN       0.88 IN HAIL
04/04/03   FOUNTAIN

TENHARMSEL/HITCHCOCK
Local storm report, Apr 4, 8:53 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
ISSUED BY NORTHERN INDIANA
853 PM EST FRI APR 04 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 PM    COVINGTON             IN       0.88 IN HAIL
04/04/03   FOUNTAIN

TENHARMSEL
Local storm report, Apr 4, 9:06 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
ISSUED BY NORTHERN INDIANA
906 PM EST FRI APR 04 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 PM    ODELL                 IN       1.00 IN HAIL
04/04/03   TIPPECANOE

0820 PM    LAFAYETTE             IN       1.00 IN HAIL
04/04/03   TIPPECANOE

0825 PM    MULBURRY              IN       57 MPH TSTORM WIND GUST
04/04/03   CARROL

0845 PM    COVINGTON             IN       0.88 IN HAIL
04/04/03   FOUNTAIN

0900 PM    KOKOMO                IN       0.75 IN HAIL
04/04/03   HOWARD

HITCHCOCK
Local storm report, Apr 4, 9:12 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
ISSUED BY NORTHERN INDIANA
912 PM EST FRI APR 04 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 PM    ODELL                 IN       1.00 IN HAIL
04/04/03   TIPPECANOE

0820 PM    LAFAYETTE             IN       1.00 IN HAIL
04/04/03   TIPPECANOE

0825 PM    MULBURRY              IN       57 MPH TSTORM WIND GUST
04/04/03   CARROL

0845 PM    COVINGTON             IN       0.88 IN HAIL
04/04/03   FOUNTAIN

0900 PM    KOKOMO                IN       0.75 IN HAIL
04/04/03   HOWARD

0925 PM    WESTFIELD             IN       50-70 MPH TSTORM GUST
04/04/03   HAMILTON                       EMTY SEMI BLOWN OVER

1005 PM    6N MUNCIE             IN       1.00 IN HAIL
04/04/03   DELAWARE

HITCHCOCK
Local storm report, Apr 4, 10:13 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
ISSUED BY NORTHERN INDIANA
912 PM EST FRI APR 04 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 PM    ODELL                 IN       1.00 IN HAIL
04/04/03   TIPPECANOE

0820 PM    LAFAYETTE             IN       1.00 IN HAIL
04/04/03   TIPPECANOE

0825 PM    MULBURRY              IN       57 MPH TSTORM WIND GUST
04/04/03   CARROL

0845 PM    COVINGTON             IN       0.88 IN HAIL
04/04/03   FOUNTAIN

0900 PM    KOKOMO                IN       0.75 IN HAIL
04/04/03   HOWARD

0925 PM    WESTFIELD             IN       50-70 MPH TSTORM GUST
04/04/03   HAMILTON                       EMTY SEMI BLOWN OVER

1005 PM    6N MUNCIE             IN       1.00 IN HAIL
04/04/03   DELAWARE

HITCHCOCK

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 8:55 PM ESTSevere Thunderstorm WarningINDKnox, Sullivan35 min
Apr 4, 9:02 PM ESTSevere Thunderstorm WarningINDHoward, Vigo28 min
Apr 4, 9:32 PM ESTSevere Thunderstorm WarningINDDaviess, Greene43 min
Apr 4, 9:44 PM ESTSevere Thunderstorm WarningINDMartin36 min
Apr 4, 9:56 PM ESTSevere Thunderstorm WarningINDDelaware, Madison49 min
Apr 4, 9:57 PM ESTSevere Thunderstorm WarningINDLawrence43 min
Apr 4, 10:07 PM ESTSevere Thunderstorm WarningINDRandolph53 min
Apr 4, 10:18 PM ESTSevere Thunderstorm WarningINDJackson42 min
Apr 4, 10:32 PM ESTSevere Thunderstorm WarningINDRush, Shelby43 min
Apr 4, 10:39 PM ESTSevere Thunderstorm WarningINDBartholomew, Decatur36 min
Apr 4, 10:43 PM ESTSevere Thunderstorm WarningINDLawrence32 min
Apr 4, 10:45 PM ESTSevere Thunderstorm WarningINDJennings45 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.